Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 635, NWS Norman, OK

August 27, 2004Garfield County, Major County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 27, 2004, 5:59 PM CDT for Garfield County, Major County, Oklahoma. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2004, 5:59 PM CDT (22:59 UTC)
Expired
Aug 27, 2004, 6:30 PM CDT
In force
31 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Garfield County, OK, Major County, OK

The radar

The Vance AFB radar (KVNX), 44 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 5:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2004-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2004-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
933 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:27 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 27, 2:27 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
227 PM CDT FRI AUG 27 2004

.DISCUSSION...
SCATTERED SHWRS HAVE DEVELOPED ACROSS N TX THIS AFTN. SHWRS WILL
CONT TO AFFECT PARTS OF W N TX AND POSSIBLY SOUTH CENTRAL OK
COUNTIES THIS EVENING. COLD FRONT CONT TO SLOWLY MOVE ACROSS NW OK
THIS AFTN WITH GREATEST PUSH ACROSS TX PANHANDLE. FRONT WILL MOVE
SOUTH AND EASTWARD ACROSS THE FA TONIGHT/SAT AS UPR TROUGH
APPROACHES AND MOVES ACROSS THE PLAINS. ISOLATED TO SCATTERED
SHWRS/TSTMS ARE POSSIBLE LATE THIS AFTN/EVENING ALONG THE FRONT.
HOWEVER...MORE WIDESPREAD ACTIVITY IS LIKELY TONIGHT AND SAT ALONG
AND BEHIND THE FRONT. STORMS ARE EXPECTED TO BUILD ALONG THE FRONT
FROM MO/KS EVENTUALLY DEVELOPING INTO ONE OR MORE STORM CLUSTERS.
SEVERE STORMS ARE POSSIBLE THIS EVENING WITH CHANCES OF SEVERE WX
EXPECTED TO DECREASE AFTER MIDNIGHT AND THE FURTHER SOUTH THE STORMS
PROPAGATE. PRECIP EXPECTED TO END FROM NORTH TO SOUTH ACROSS THE FA
SAT WITH THE FRONT MOVING INTO N TX SAT NIGHT. TEMP FORECAST
DIFFICULT FOR TONIGHT/SAT AS RAIN COOLED AIR COULD CAUSE TEMPS TO
COOL QUICKLY TONIGHT...WITH CONDITIONS REMAINING COOL SAT...
ESPECIALLY ACROSS SOUTHERN PORTIONS OF FA...DUE TO ONGOING RAIN AND
CLOUD COVER.

FORECAST IS DRY SUN THRU THE MIDDLE OF NEXT WEEK. GFS IS INDICATING
A DISTURBANCE DEVELOPING IN SOUTHERN ROCKIES ABOUT MID WEEK WHICH
COULD AFFECT THE AREA. HOWEVER...WITH AFFECTS OF SFC RIDGE REMAINING
OVR THE AREA...LIMITED MOISTURE RETURN IS EXPECTED IN THE FA SO HAVE
KEPT FORECAST DRY AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  80  62  85 /  80  60  10  10
HOBART OK         67  81  61  86 /  60  50  10  10
WICHITA FALLS TX  73  82  65  87 /  60  60  20  10
GAGE OK           60  79  54  85 /  50  20   0   0
PONCA CITY OK     66  80  60  83 /  80  30  10   0
DURANT OK         75  80  67  86 /  40  70  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

25
Hazardous weather outlook, Aug 27, 11:52 AM CDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1152 AM CDT FRI AUG 27 2004

OKZ004>048-050>052-TXZ083>090-281200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
ALL OF OKLAHOMA AND WESTERN NORTH TEXAS WEST OF A LINE FROM
HOLDENVILLE...TO ARDMORE...TO HENRIETTA.

TIMING...
MOST LIKELY FROM 5 PM TO MIDNIGHT.

IMPACTS...
HAIL TO THE SIZE OF QUARTERS AND WINDS TO 65 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR SEVERE WEATHER FROM LATE AFTERNOON THROUGH MIDNIGHT.

DISCUSSION...
A COLD FRONT OVER NORTHWEST OKLAHOMA WILL MOVE SLIGHTLY SOUTH AND
EAST BY LATE AFTERNOON...REACHING NEAR A LINE FROM CHEROKEE TO
ERICK. AS THE ATMOSPHERE DESTABILIZES...LIFT ALONG THE FRONT MAY BE
SUFFICIENT FOR ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP ALONG
THE FRONT BY 5 PM.

THE MOST LIKELY SCENARIO IS FOR THUNDERSTORMS TO DEVELOP ALONG THE
FRONT IN KANSAS DURING THIS PERIOD. THEN AS THE LOW LEVEL JET
DEVELOPS AND AN UPPER LEVEL TROUGH PROVIDES GREATER INFLUENCE OVER
THE AREA...THUNDERSTORMS ARE EXPECTED TO BUILD SOUTHWESTWARD ALONG
THE FRONT...INFLUENCING NORTHERN AND WESTERN OKLAHOMA DURING THE
EVENING. VERTICAL WIND SHEAR WILL BE STRONGEST ACROSS THESE
AREAS...WITH A FEW STORMS LIKELY ACCOMPANIED BY LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS. BY LATE EVENING AND OVERNIGHT...
THUNDERSTORMS MAY CONSOLIDATE INTO ONE OR MORE CLUSTERS OF STORMS
THAT MOVE SOUTHWARD THROUGH THE REMAINDER OF OKLAHOMA AND NORTH
TEXAS. THE RISK OF SEVERE THUNDERSTORMS SHOULD GRADUALLY DIMINISH
OVERNIGHT...AS STORMS MOVE INTO AN ENVIRONMENT LESS FAVORABLE FOR
ORGANIZED SEVERE THUNDERSTORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL CONTINUE DURING THE DAY SATURDAY... AND SHOULD
DIMINISH OR END SATURDAY EVENING.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

JAMES

In the hours before

Special weather statement, Aug 27, 5:30 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
530 PM CDT FRI AUG 27 2004

OKZ016-272245-

CUSTER OK-
530 PM CDT FRI AUG 27 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER COUNTY.

A DEVELOPING THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF WEATHERFORD AT
530 PM CDT...MOVING NORTHEAST AT 15 MPH.

THIS STORM IS DEVELOPING IN AN AREA WHERE A SEVERE THUNDERSTORM
WATCH IS IN EFFECT...AND MAY BECOME SEVERE. RESIDENTS SHOULD
CONTINUE TO MONITOR THE WEATHER FOR FUTURE STATEMENTS AND WARNINGS.

KT
Special weather statement, Aug 27, 5:45 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
545 PM CDT FRI AUG 27 2004

OKZ007-011-012-272300-

GARFIELD OK-GRANT OK-MAJOR OK-
545 PM CDT FRI AUG 27 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...GRANT AND MAJOR
COUNTIES.

AT 544 PM CDT... THUNDERSTORMS WERE DEVELOPING BETWEEN MEDFORD...
LAMONT AND RENFROW... AND ANOTHER STORM WAS DEVELOPING JUST SOUTH OF
LAHOMA... BOTH MOVING NORTHEAST AT 10 MPH.

THESE STORMS WERE DEVELOPING IN AN AREA THAT IS FAVORABLE FOR STORMS
TO RAPIDLY INTENSIFY... PERHAPS PRODUCING SMALL HAIL AND WINDS IN
EXCESS OF 50 MPH.

PEOPLE IN GARFIELD...GRANT AND MAJOR COUNTIES...INCLUDING THE CITY
OF ENID...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

 MILLER
Special weather statement, Aug 27, 5:47 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
547 PM CDT FRI AUG 27 2004

OKZ016-272300-

CUSTER OK-
547 PM CDT FRI AUG 27 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER COUNTY.

A STRONG THUNDERSTORM...LOCATED 5 MILES SOUTHEAST OF CUSTER CITY AT
547 PM CDT...CONTINUES TO INTENSIFY AND MOVE NORTHEAST AT 15 MPH.

PEOPLE IN CUSTER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 6:31 PM CDTSevere Thunderstorm WarningOUNGarfield, Major29 min
Aug 27, 6:39 PM CDTSevere Thunderstorm WarningOUNBlaine36 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.